MAUDE Adverse Event Report: AESCULAP AG AS ENDURO FEMORAL COMPONENT CEMENTED F1L; KNEE ENDOPROSTHETICS

AESCULAP AG AS ENDURO FEMORAL COMPONENT CEMENTED F1L; KNEE ENDOPROSTHETICS
Model Number NB014Z
Medical Device Problem Code Loosening of Implant Not Related to Bone-Ingrowth (4002)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 04/01/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Manufacturer evaluation: investigation on-going.Should relevant additional information / investigation results become available, a supplemental medwatch report will be submitted.
 
Event or Problem Description
It was reported to aesculap ag that a as enduro femoral component cemented f1l (part # nb014z) was implanted during a primary surgery performed on (b)(6) 2020.According to the complainant, the adoption of abrasion coating led to loosening of the prosthesis.The patient underwent a revision surgery on (b)(6) 2021.The complaint device was returned to the manufacturer for evaluation.Although requested, additional information has not been made available.The adverse event is filed under aag reference xc (b)(4).Involved components: nr406z - as femur extens.Stem 5° d16x117 cem.Less - 52491231, nr400z - as nut f/femur extens.Stem all sz.Neutr.- 52532547, nr887m - enduro meniscal component f2 24mm - batch unknown.
 
Additional Manufacturer Narrative
Investigation results: visual investigation: the complaint sample was received and therefore available for investigation.The components were examined visually and microscopically.The provided femoral component shows bone cement residues on almost the whole intended area.This indicates that a loosening between the bone and bone cement has taken place.Furthermore no spacers/augments were used to compensate the condylar/bone defects.Instead there is a large bone cement cover and only less bone anchorage (cement interlock into the bone trabeculae) has taken place.In the provided condition, the connection between the femoral component and the femur extension stem is still fixed.No loosening between this two components has taken place.The visible discoloration at the gliding surface of the femoral component is a result of oxidation (no material abrasion) and does not affect the material in any way.The peek components of the femoral component show also no visible material abrasion.The hinge ring shows no signs of hyperextension.The gliding surface of the meniscal component shows visible scratches and little imprints which probably resulting from third body wear (bone chips and/or bone cement residues).Batch history review: the device quality and manufacturing history records have been checked for the available lot number and were found to be according to our specifications valid at the time of production.Review of the complaint history revealed that no similar complaints have been filed against products from this batch number.The review of risk assessment revealed that the overall risk level (severity 4(5) probability of occurrence2(5)) according to din en iso 14971 is still acceptable.Conclusion and measures / preventive measures: based upon the investigation results a clear root cause conclusion cannot be drawn.There is no indication for a material-, manufacturing- or design-related failure.According to the quality standard and dhr files a material defect and production error was not found.Most probably the root cause for the loosening of the femoral component is a lack of bony support.Bone/condylar defects were not compensated with spacers/augments.It is questionable whether using this implant system is the best solution in this case.Furthermore there is a less bone anchorage (cement interlock into the bone trabeculae).Probably caused due to an extended bone cement processing time.Based upon the investigations results a capa is not necessary.

Brand Name
AS ENDURO FEMORAL COMPONENT CEMENTED F1L
Common Device Name
KNEE ENDOPROSTHETICS
Manufacturer (Section D)
AESCULAP AG
po box 40
tuttlingen, 78501
GM  78501
MDR Report Key11787774
Report Number9610612-2021-00358
Device Sequence Number14468314
Product Code KRO
UDI-Device Identifier04046963177485
UDI-Public4046963177485
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K101815
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/30/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2023
Device Model NumberNB014Z
Device Catalogue NumberNB014Z
Device Lot Number52484234
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/20/2021
Initial Date Received by Manufacturer 04/09/2021
Supplement Date Received by Manufacturer09/02/2021
Initial Report FDA Received Date05/06/2021
Supplement Report FDA Received Date09/30/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
NR400Z - 52532547; NR406Z - 52491231; NR887M - BATCH UNKNOWN
Outcome Attributed to Adverse Event Required Intervention;